Massachusetts, 2005High Wind and Strong Wind in Massachusetts, November 15 to 16, 2005
November 15 to 16, 2005 · NWS BOX · 3 events in 3 counties and zones
A strong cold front moved across southern New England during the evening hours of 16 November. As the front moved across the region, strong winds and their associated damage were reported across Massachusetts.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved across southern New England during the evening hours of 16 November. As the front moved across the region, strong winds and their associated damage were reported across Massachusetts. Strong winds knocked down power lines across Cady Street in Ludlow. Strong winds downed 3-inch diameter branches and a small satellite dish in Hudson. In addition, Blue Hill Observatory in Milton measured a 36 kt sustained wind speed associated with this cold frontal passage. No known injuries directly resulted from this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 15, 2:40 PM EST, 4 hours 17 minutes earlier.
Area forecast discussion, Nov 15, 2:40 PM EST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
ISSUED BY NATIONAL WEATHER SERVICE UPTON NY
240 PM EST TUE NOV 15 2005
.SHORT TERM (TONIGHT THROUGH THURSDAY)...
SOME ADJUSTMENTS TO DATABASE THIS TIME FRAME. LOOKING AT LIKELY TO
CHC POPS WITH COLD FRONT IN VICINITY OVERNIGHT. WILL LAYER POPS FROM
NORTH TO SOUTH (LIKELY TO CHC) AS FRONT MOVES NORTHWARD.
THEN...UPPER TROUGH AND ASSOCIATED SURFACE LOW OVER MID WEST MOVES
NORTHEASTWARD AND FLATTENS A BIT AS IT APPROACHES NEW ENG WEDNESDAY.
WILL GO CHC TO LIKELY EARLY WED WITH STRATIFORM PRECIP...THEN
CONVECTIVE CATEGORICAL PRECIP WITH FRONT AND DIGGING UPPER TROUGH
LATER WED AND WED NIGHT. AREAS JUST TO THE WEST IN SLIGHT RISK BY
SPC OUTLOOKS...SO OBVIOUSLY THUNDER HAS BEEN INCLUDED IN FORECAST.
COLD AIR ADVECTION ON BACK SIDE THURSDAY...BUT DRY. THIS IS AN
EARLIER SHIFT OF A FEW HOURS FROM MORNING DATABASE WITH REGARD TO
ENDING OF PRECIP.
GUIDANCE TEMPS LOOK OK IN SHORT TERM...AND I FOLLOWED THEM CLOSELY.
&&
.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
NO MAJOR STORMS THIS TIME FRAME IN FAST WEAK FLOW. LOOKS LIKE BEST
CHANCE FOR ANY PRECIPITATION WILL OCCUR LATER MONDAY INTO TUESDAY
WITH A MUCH STRONGER MORE AMPLIFIED TROUGH. OTHERWISE FORECAST WILL
REFLECT RELATIVELY DRY CONDITIONS.
&&
.AVIATION...
WARM FRONT SLOWLY MOVING TO THE NORTH...MOVING ACROSS LONG
ISLAND...WILL MOVE INTO THE AREA LATER THIS AFTERNOON AND THEN IS
EXPECTED TO CONTINUE A SLOW MOVE ACROSS THE AREA THIS EVENING.
TERMINALS IFR CEILINGS AND VISIBILITIES...WITH A COUPLE STILL LOW
END MVFR THAT WILL FALL INTO IFR BY 22Z. IFR TO LIFR CEILINGS AND
VISIBILITIES AT ALL THE TERMINALS AFTER 00Z WEDNESDAY AND REMAINING
UNTIL ABOUT 14Z WEDNESDAY AS COLD FRONT APPROACHES FROM THE WEST.
COULD BE SOME SCATTERED LIGHT SHOWERS OR DRIZZLE AT TIMES TONIGHT
INTO EARLY WEDNESDAY BUT WILL NOT INCLUDE AS TIMING AND AREAL
COVERAGE TOO DIFFICULT.
&&
.MARINE...
THE COMBINATION OF LOW PRESSURE DEEPENING RAPIDLY NEAR IL AND HIGH
PRES WEAKENING AS IT ADVECTS NE OF NEW ENGLAND...WILL ALLOW A WARM
FRONT TO CONTINUE MOVING NORTH ACROSS THE COASTAL WATERS THIS
EVENING. AS OF 19Z...THE WARM FRONT EXTENDED E ACROSS NORTHERN
NJ...LONG ISLAND SOUND AND BETWEEN GROTON CT AND BLOCK ISLAND RI.
ALTHOUGH SFC WIND GUSTS MEASURED AT THE BUOYS WERE AROUND 20
KT...BELOW SMALL CRAFT ADVISORY CRITERIA...BECAUSE IM FORECASTING
WINDS AND SEAS TO INCREASE WITH THE PASSAGE OF THE WARM FRONT BY
03Z...I DECIDED TO MAINTAIN THE ADVISORY THAT WAS IN EFFECT. AS A
STRONG COLD FRONT SWEEPS EAST TOWARD THE REGION...THE DEVELOPMENT OF
A STRONG LOW LEVEL SOUTH JET AND INCREASING INSTABILITY WILL CAUSE A
BRIEF PERIOD OF GALES ACROSS THE OUTER ATLANTIC WATERS DURING WED
EVENING. THIS WILL BE FOLLOWED BY STRONG LOW LEVEL COLD AIR
ADVECTION...WHICH WILL CAUSE A PROLONGED PERIOD OF SMALL CRAFT
CONDITIONS ACROSS THE REGION DURING THURSDAY.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ230>255 THROUGH 8 PM WEDNESDAY.
...GALE WARNING FOR ANZ250-254-255 FROM 8 PM WEDNESDAY TO
2 AM THURSDAY.
...SMALL CRAFT ADVISORY FOR ANZ230>237 FROM 8 PM WEDNESDAY TO
2 AM THURSDAY.
...SMALL CRAFT ADVISORY FOR ANZ230>255 FROM 2 AM THURSDAY TO
7 PM FRIDAY.
&&Hazardous weather outlook, Nov 15, 6:54 AM EST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
654 AM EST TUE NOV 15 2005
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-161154-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
654 AM EST TUE NOV 15 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...MASSACHUSETTS...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...
CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND AND SOUTHERN RHODE
ISLAND.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTY ICING MAY
OCCUR UNTIL 9 AM IN A FEW ISOLATED DEEPER VALLEY LOCATIONS ACROSS
SOUTHWEST NEW HAMPSHIRE AND FAR NORTHWEST MASSACHUSETTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT MONDAY
WEDNESDAY...A GALE WARNING IS POSTED FOR PORTIONS OF THE COASTAL
WATERS LATE IN THE DAY. A WIND ADVISORY MAY EVENTUALLY BE NECESSARY
FOR HIGH PROFILE VEHICLES ACROSS PORTIONS OF SOUTHERN NEW ENGLAND IN
THE GUSTY SOUTHWESTERLY FLOW AHEAD OF FAIRLY STRONG COLD FRONT.
THUNDERSTORMS GENERATED BY THAT FRONT MAY ASSIST IN THE DEVELOPMENT
OF WIND GUSTS BETWEEN 45 AND 55 MPH...WHICH IF OCCUR...WOULD CAUSE
SCATTERED POWER OUTAGES FROM BROKEN TREE LIMBS.
BRIEF POOR DRAINAGE STREET FLOODING IS POSSIBLE WHERE LEAVES HAVE
BLOCKED NORMAL DRAINAGE.
THERE IS A VERY SMALL CHANCE OF MINOR SPLASHOVER AT THE TIME OF THE
WEDNESDAY EVENING HIGH TIDE ON CAPE COD.
NEXT MONDAY WE MAY BE ANTICIPATING THE ARRIVAL OF A LARGE SCALE STORM
SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS ANTICIPATED UNTIL SOMETIME WEDNESDAY.
DRAG
High Wind, Eastern Norfolk
- When
- November 15, 6:57 PM EST to 7:57 PM EST
- Where
- Eastern Norfolk forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
Strong Wind, Western Middlesex
- When
- November 16, 5:56 PM EST
- Where
- Western Middlesex forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
Strong Wind, Eastern Hampden
- When
- November 16, 8:32 PM EST
- Where
- Eastern Hampden forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.135, -72.632 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Kentucky, November 15, 200540 injured · $31 million · F4 · 1 event
- Tornadoes in Kentucky, November 15, 20051 death · 20 injured · $8.6 million · F3 · 4 events
- Tornadoes and Hail in Indiana, November 15, 200532 injured · $17 million · F3 · 23 events
- Tornadoes and Flash Flooding in Tennessee, November 15, 200514 injured · $7.4 million · F2 · 25 events
- Tornadoes in Tennessee, November 15, 2005$1.6 million · F2 · 4 events
- Tornadoes in Tennessee, November 15, 2005$656,000 · F2 · 3 events
- Tornadoes in Tennessee, November 15, 2005$451,000 · F2 · 3 events
- Damaging Wind and High Wind in Michigan, November 15 to 16, 20052 injured · $7.4 million · 52 kt wind · 20 events
- Rip Current in Florida, November 15, 20051 death · 1 event
- Tornado in Tennessee, November 15, 20051 injured · $100,000 · F2 · 1 event
- Tornado in Kentucky, November 15, 2005$100,000 · F2 · 1 event
- Tornadoes in Tennessee, November 15, 2005$20,000 · F2 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481826, 5481825, 5481824.